Arizona, 2011

Damaging Winds in Arizona, July 17, 2011

July 17, 2011 · NWS TWC · 2 events in 2 counties and zones

A weak upper level disturbance rotating northward out of Mexico along with abundant moisture set the stage for afternoon thunderstorms that produced winds in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$105,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

A weak upper level disturbance rotating northward out of Mexico along with abundant moisture set the stage for afternoon thunderstorms that produced winds in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 17, 1:25 PM MST, 2 hours 35 minutes earlier.

Area forecast discussion, Jul 17, 1:25 PM MST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
125 PM MST SUN JUL 17 2011

.SYNOPSIS...MOISTURE NEEDED FOR SHOWERS AND THUNDERSTORMS HAD MOVED
BACK INTO THE REGION LAST NIGHT AND THIS MORNING. THIS MOISTURE
RETURN WILL RESULT IN ISOLATED TO SCATTERED THUNDERSTORMS ACROSS
SOUTHEAST ARIZONA EACH AFTERNOON AND EVENING THIS WEEK. A MORE
SIGNIFICANT INCREASE IN MOISTURE CAN BE EXPECTED NEXT WEEKEND WITH A
PRONOUNCED UPSWING IN THUNDERSTORM ACTIVITY.

&&

.DISCUSSION...THE MOISTURE INCREASE ANTICIPATED THE PAST FEW DAYS
OCCURRED LAST NIGHT AND THIS MORNING...WITH SURFACE DEWPOINTS IN THE
UPPER 40S TO AROUND 60 DEGREES THIS AFTERNOON. THE 12Z UPPER-AIR
SOUNDINGS AT KTWC AND KPSR BOTH SHOWED A SIGNIFICANT INCREASE IN
MID-LEVEL MOISTURE WITH SATELLITE BLENDED PWATER IMAGERY SHOWING
VALUES OF OVER 1 INCH ACROSS SOUTHERN ARIZONA. THIS MOISTURE IN
COMBINATION WITH DAYTIME HEATING AND AN UPPER LEVEL INVERTED TROUGH
APPROACHING FROM MEXICO HAD ALREADY RESULTED IN SCATTERED SHOWERS
AND THUNDERSTORMS THIS AFTERNOON. EXPECT THIS INITIAL SHOWER AND
THUNDERSTORM DEVELOPMENT TO EXPAND IN COVERAGE THE REST OF THIS
AFTERNOON AND THIS EVENING. A FEW SHOWERS MAY LINGER OVERNIGHT
TONIGHT INTO EARLY MONDAY MORNING AS THE TROUGH PASSES THROUGH
SOUTHEAST ARIZONA. THAT SAID...SHOWERS AND THUNDERSTORMS MONDAY
AFTERNOON AND EVENING MIGHT BE LIMITED IN AREAL COVERAGE.
THUNDERSTORM ACTIVITY TUESDAY INTO FRIDAY MAY ALSO BE SOMEWHAT
LIMITED IN COVERAGE AS THE STEERING FLOW BECOMES LIGHT AND MORE
WESTERLY. HOWEVER...A MORE SIGNIFICANT RETURN IN DEEP MOISTURE WAS
PROGGED BY BOTH THE GFS AND ECMWF MODELS ALONG WITH A MUCH MORE
FAVORABLE FLOW PATTERN/CLASSIC MONSOON PATTERN/FOR NEXT WEEKEND INTO
NEXT WEEK. THEREFORE...WILL TREND RAIN CHANCES UPWARD FOR DAY 6 AND
BEYOND.

&&

.AVIATION...ISOLD-SCT -TSRA WILL CONTINUE INTO THIS EVENING
ESPECIALLY EAST OF A LINE FROM CASA GRANDE-ELOY-SASABE. WINDS WILL
MAINLY BE SE-SW 5-15 KTS THROUGH 17/04Z THEN GENERALLY LESS THAN 10
KTS OVERNIGHT. WINDS NEAR TSRA WILL BE GUSTY AND ERRATIC WITH GUSTS
UP TO 40 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...INCREASING MOISTURE FROM THE SOUTH AND EAST WILL
BRING SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS BACK TO
THE AREA THIS WEEK. STRONG AND GUSTY THUNDERSTORM OUTFLOWS WILL
CAUSE ERRATIC WIND CONDITIONS NEAR THUNDERSTORMS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 17, 9:55 AM MST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST SUN JUL 17 2011

AZZ501>515-180600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
955 AM MST SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

AN INCREASE IN MOISTURE OCCURRED LAST NIGHT WHICH WILL SET THE
STAGE FOR AN UPSWING IN THUNDERSTORM ACTIVITY TODAY AND TONIGHT.
THIS MOISTURE IN COMBINATION WITH DAYTIME HEATING AND A WEATHER
DISTURBANCE APPROACHING FROM MEXICO WILL RESULT IN ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE
THUNDERSTORMS TODAY AND TONIGHT WILL BE LOCALLY STRONG WINDS IN
EXCESS OF 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE MOISTURE RETURN WILL RESULT IN ISOLATED TO SCATTERED
THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEK. THE
MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50
MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE
SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM
ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The radar

The Tucson radar (KEMX), 41 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 17, 4:00 PM MST
Where
Pima County, 3.05 mi NNE of (Dma)davis Monthan A
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
32.207, -110.851

A microburst caused localized damage near 22nd and Wilmot in Tucson. A roof was peeled off a house, with part of it landing 22nd Street.

Thunderstorm Wind, Cochise

When
July 17, 5:00 PM MST to 5:15 PM MST
Where
Cochise County, 1.4 mi NNE of Willcox to 1.04 mi SW of Willcox
Measured
52 kt (60 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
32.269, -109.821

A microburst over downtown Willcox caused damage along Haskell Street. A tin roof was blown off one building while part of a roof was peeled off another. Several trees were downed including a large tree in Railroad Park.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 329299, 329308.